Epilepsy Drug Causes Bone Loss In Young Women
Young women who took the commonly used epilepsy drug phenytoin for one year showed significant bone loss compared to women taking other epilepsy drugs, according to a study published in medical journal of the American Academy of Neurology.
Researchers tested the bone health of 93 women with epilepsy who were between the ages of 18 and 40 and were taking the epilepsy drugs phenytoin, carbamazepine, lamotrigine or valproate. Bone mineral density was measured at the spine and two areas of the hip, (the femoral neck and total hip) at the beginning of the study and one year later. Researchers also evaluated each woman's nutrition and physical activity, along with other factors that affect bone health.
The study found women taking phenytoin for one year lost 2.6 percent of the bone density in the femoral neck of the hip. Women taking the other epilepsy drugs did not lose any bone density in the femoral neck. There was no bone loss at the spine or the total hip in any group.
"This is a significant amount of bone loss and raises serious concerns about the long-term effects of taking phenytoin in young women with epilepsy," said study author Alison M. Pack, MD, with Columbia University in New York, NY, and member of the American Academy of Neurology. "This is one of the first prospective studies to examine the long-term effects of common epilepsy drugs on rates of bone loss in young women."
"This amount of bone loss, especially it if continues over the long term, could put these women at increased risk of fractures after menopause," Pack said. Femoral neck fractures are tied to a higher risk of death in elderly people.